Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 5, 2009, 8:43 AM CDT for Jefferson County, Wayne County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2009, 8:43 AM CDT (13:43 UTC)
- Expired
- Apr 5, 2009, 9:19 AM CDT
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Jefferson County, IL, Wayne County, IL
The radar
The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 8:58 AM CDT | HAIL 0.88 | Orchardville, IL | SPOTTER REPORT VIA HAM RADIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 422 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 051343
SVRPAH
ILC081-191-051430-
/O.NEW.KPAH.SV.W.0049.090405T1343Z-090405T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
843 AM CDT SUN APR 5 2009
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 930 AM CDT
* AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES NORTHEAST OF MOUNT VERNON...AND MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CISNE BY 920 AM CDT...
LAT...LON 3861 8828 3854 8823 3827 8890 3843 8902
3848 8891 3848 8871 3857 8871 3862 8861
TIME...MOT...LOC 1343Z 240DEG 33KT 3842 8884
$$2 follow-up statements
000
WWUS53 KPAH 051358
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
858 AM CDT SUN APR 5 2009
ILC081-051407-
/O.CAN.KPAH.SV.W.0049.000000T0000Z-090405T1430Z/
JEFFERSON IL-
858 AM CDT SUN APR 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
IN SOUTH CENTRAL ILLINOIS IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE
COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3861 8828 3853 8824 3847 8841 3839 8865
3848 8871 3858 8870 3862 8861
TIME...MOT...LOC 1357Z 244DEG 39KT 3849 8860
$$
ILC191-051430-
/O.CON.KPAH.SV.W.0049.000000T0000Z-090405T1430Z/
WAYNE IL-
858 AM CDT SUN APR 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR JOHNSONVILLE...OR 15 MILES
NORTHWEST OF FAIRFIELD...MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CISNE BY 910 AM CDT...
LAT...LON 3861 8828 3853 8824 3847 8841 3839 8865
3848 8871 3858 8870 3862 8861
TIME...MOT...LOC 1357Z 244DEG 39KT 3849 8860
$$000
WWUS53 KPAH 051419
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
919 AM CDT SUN APR 5 2009
ILC191-051429-
/O.CAN.KPAH.SV.W.0049.000000T0000Z-090405T1430Z/
WAYNE IL-
919 AM CDT SUN APR 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAYNE COUNTY IN SOUTH
CENTRAL ILLINOIS IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED TO BELOW SEVERE
LIMITS...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3861 8828 3853 8824 3847 8841 3839 8865
3848 8871 3858 8870 3862 8861
TIME...MOT...LOC 1419Z 244DEG 39KT 3854 8829
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:58 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 5, 6:58 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 658 AM CDT SUN APR 5 2009 .UPDATE... UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE... && .DISCUSSION.../ISSUED 314 AM CDT SUN APR 5 2009/ LATEST MODEL OUTPUT SUGGESTS A DECENT POTENTIAL FOR SEVERE WEATHER TODAY...ESPECIALLY MIDDAY THROUGH THE AFTERNOON. ALL THE MODELS ADVECT UPPER 50S TO AROUND 60 DEW POINTS INTO THE REGION...WITH SURFACE BASED LI/S FALLING TO 0 TO -4...WITH MU CAPES PUSHING 1000 J/KG EAST 1/2 OF THE AREA ON GFS...NAM CLOSER TO 1500. MAIN DRIVER FOR SEVERE CONVECTION WILL BE A VERY STRONG MID AND UPPER JET PUNCH H5/H3 RISING TO OVER 100 KTS NOSING IN FROM THE SOUTHERN PLAINS AND ACROSS THE OZARKS BY MID AFTERNOON. SURFACE AND BOUNDARY LAYER WILL BE RATHER VEERED WITH MINIMAL DIFFERENTIAL SPEED AND DIRECTIONAL SHEAR IN LOWEST 5K FT. THINK PRIMARILY LARGE HAIL AND DAMAGING WINDS...BUT THE TORNADIC POTENTIAL CANNOT BE RULED OUT ENTIRELY...DESPITE NEAR TO SLIGHTLY LESS FAVORABLE LOWER TROPOSPHERIC PARAMETERS VS. WHAT WE SAW WITH THE MARCH 28TH EVENT. POPS WILL BE HIGH CHANCE AND LIKELY TODAY...AROUND CATEGORICAL NE THIS AFTERNOON. MUCH COLDER AIR WILL INVADE THE REGION TONIGHT IN THE WAKE OF COLD FRONTAL PASSAGE. UPPER LOW AND DEEPENING EAST U.S. TROF WILL ALLOW DECENT CANADIAN HIGH PRESSURE TO MOVE SOUTH THROUGH THE NATION/S MID SECTION...BRINGING THE REGION CLOUDS...OFF AND ON LIGHT PRECIP AND MUCH BELOW NORMAL TEMPERATURES MONDAY INTO TUESDAY. LOW TROP FORECAST THERMAL PROFILES CONTINUE TO SUPPORT LIGHT RAIN/LIGHT SNOW CHANCES TONIGHT THROUGH MONDAY NIGHT. TAPERED OFF POPS MORE SO ON TUESDAY AS THE MODELS ARE SLIGHTLY MORE PROGRESSIVE AND A LITTLE QUICKER WITH THE EASTWARD ADVANCEMENT OF THE TROF...AND MID LEVEL RIDGE COMING IN FROM THE MID CONUS. NO CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY. INCLUDED BELOW IS THE LONG RANGE OUTLOOK FROM YESTERDAY/S SHIFT... / ISSUED 321 PM CDT SAT APR 4 2009 / THE 00Z ECMWF AND 06Z/12Z GFS ARE IN AGREEMENT IN BRINGING ANOTHER STORM SYSTEM INTO THE REGION FOR THURSDAY INTO FRIDAY. THE GFS SOLUTIONS ARE MORE PROGRESSIVE...WHILE THE ECMWF HOLDS ONTO THE GREAT LAKES DEEP-LAYER TROUGH LONGER AND SUPPRESSES THE SYSTEM AS IT COMES OUT OF THE PLAINS AND INTO THE QUAD STATE. APPARENTLY THE MODELS HAVE BEEN SLOWING DOWN IN GENERAL WITH THE LONG WAVE PATTERN...SO THE ECMWF SOLUTION IS FAVORED BY HPC. SEE NO REASON TO BUCK THE TREND...SO WILL FOLLOW THE HPC/ECMWF SOLUTION FAIRLY CLOSELY. THIS WILL RESULT IN THE WARM FRONT DEVELOPING IN OR JUST NORTH OF THE QUAD STATE THURSDAY AND THURSDAY NIGHT. DECIDED TO REMOVE THE POPS FROM WEDNESDAY NIGHT...AND INCREASE POPS A BIT THURSDAY AND THURSDAY NIGHT...WITH THE HIGHEST POPS IN THE LIKELY CATEGORY IN THE SOUTH THURSDAY NIGHT. ALSO INCREASED POPS IN THE EAST A BIT FOR FRIDAY FOR LINGERING PRECIPITATION. ECMWF SHOWALTER INDICES SUPPORT THUNDER FOR THURSDAY NIGHT AND FRIDAY...BUT DECIDED TO KEEP THE THUNDER IN THURSDAY AND THURSDAY NIGHT AND PULL IT OUT FOR THE LINGERING PRECIPITATION ON FRIDAY. WOULD NOT BE SURPRISED TO SEE THUNDER BASED ABOVE 850MB THURSDAY...AS INITIAL SHORT WAVE TROUGH EJECTS NORTHEAST THROUGH THE REGION. && .AVIATION... CIGS AND VSBYS WILL BE VFR MUCH OF THE DAY. SHRA/TSTMS ARE EXPECTED ALONG/AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE REGION BETWEEN 15Z AND 22Z. MVFR CIGS/VSBYS ARE POSSIBLE WITH SHRA/TSTMS AT KCGI BY 15Z...KPAH AND KEVV BY 17Z...AT KOWB BY 18Z. SHRA/TSTMS WILL END FROM W TO E DURING LATE AFTERNOON...WITH CIGS BECOMING PREDOMINANTLY MVFR OVERNIGHT. WINDS WILL INCREASE FROM THE S TO SW TO 12-18 KTS GUSTING TO 25 KTS...BECOMING NW WITH GUSTS TO 30 KTS BEHIND THE FRONT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
Hazardous weather outlook, Apr 5, 4:18 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 418 AM CDT SUN APR 5 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 418 AM CDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...PRIMARILY FROM MIDDAY ON THROUGH THE AFTERNOON HOURS...ALONG AND EAST OF INTERSTATE 55...INCLUDING MUCH OF SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. STRONG MID AND UPPER LEVEL JET WINDS AT OR ABOVE 100 KNOTS ARE FORECAST TO MOVE NORTHEAST FROM THE SOUTHERN PLAINS AND OZARKS REGION...OVER THE AREA BY THIS AFTERNOON. DAYTIME HIGHS WILL RANGE FROM THE UPPER 60S TO MID 70S...WITH SURFACE DEW POINTS RISING WELL INTO THE 50S. THIS COUPLED WITH COLDER AIR ALOFT IN RESPONSE TO AN UPPER TROF MOVING ACROSS THE REGION...MEANS IT WILL BECOME INCREASINGLY UNSTABLE THROUGH THE DAY. IN THE LOWEST LEVELS OF THE ATMOSPHERE...SPEED AND DIRECTIONAL SHEAR WILL BE MARGINAL WITH WINDS VEERING SOUTHWEST THROUGH THE DAY. THUS THE EXPECTED STORM MODE WILL LIKELY BE LINEAR / BOWING SEGMENTS. HOWEVER... SUPERCELL STRUCTURES CANNOT BE RULED OUT...CAPABLE OF A BRIEF TORNADO. THE PRIMARY HAZARDS WILL LIKELY BE LARGE HAIL AND DAMAGING WIND. STORM MOTION IS FORECAST TO BE EAST NORTHEAST UP TO 50 MPH. THE STORMS SHOULD MOVE EAST OF SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY BY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NEAR FREEZING TEMPERATURES ARE FORECAST BOTH TUESDAY MORNING AND WEDNESDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY.
In the hours before
Special weather statement, Apr 5, 8:14 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 814 AM CDT SUN APR 5 2009 ILZ075-051400- JEFFERSON- INCLUDING THE CITIES OF...MOUNT VERNON 814 AM CDT SUN APR 5 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PEA TO DIME SIZE HAIL. THIS STORM WAS LOCATED 11 MILES WEST OF WALTONVILLE...MOVING NORTHEAST AT 45 MPH. THE STORM WILL MOVE ACROSS WESTERN AND NORTHERN SECTIONS OF JEFFERSON COUNTY ILLINOIS THROUGH 900 AM. THIS STORM WILL ALSO PRODUCE VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. THE STORM IS EXPECTED TO TRACK NEAR AND JUST NORTH OF MOUNT VERNON AND ACROSS PORTIONS OF INTERSTATES 57 AND 64. SMALL HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:42 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 25 min |
| Apr 5, 10:04 AM CDT | River Flood Warning | PAH | Alexander, Pulaski | 4 days |
| Apr 5, 12:15 PM CDT | Severe Thunderstorm Warning | PAH | Union | 20 min |
| Apr 5, 4:28 PM CDT | Freeze Watch | PAH | Alexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.